Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Jul 9, 2021, 5:55 PM EDT for Forsyth County, North Carolina. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2021, 5:55 PM EDT (21:55 UTC)
- Expired
- Jul 9, 2021, 7:00 PM EDT
- In force
- 65 min
- Issued by
- NWS Raleigh, NC
County Forsyth County, NC
The radar
The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
322
WWUS82 KRAH 092155
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
555 PM EDT Fri Jul 9 2021
NCZ021-022-092300-
Guilford NC-Forsyth NC-
555 PM EDT Fri Jul 9 2021
...A STRONG THUNDERSTORM WILL AFFECT FORSYTH AND WESTERN GUILFORD
COUNTIES UNTIL 700 PM EDT...
At 554 PM EDT, Doppler radar was tracking a strong thunderstorm over
Germanton, or 8 miles west of Walnut Cove, moving east at 20 mph.
Wind gusts up to 40 mph will be possible with this storm.
Deadly cloud to ground lightning will also be possible with this
storm.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Kernersville, Clemmons,
Lewisville, Summerfield, Stokesdale, Walkertown and Jamestown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3611 8051 3612 8046 3614 8044 3621 8045
3622 8043 3624 8045 3626 8045 3625 7971
3597 7984 3598 8004 3601 8005 3603 8017
3603 8021 3600 8022 3599 8028 3603 8044
3606 8046 3604 8049 3606 8051
TIME...MOT...LOC 2154Z 287DEG 18KT 3626 8028
$$
CAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 9, 5:45 PM EDT, 10 minutes earlier.
Area forecast discussion, Jul 9, 5:45 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 545 PM EDT Fri Jul 9 2021 .SYNOPSIS... A trough of low pressure will move through the region this evening. This will be followed by drier weather overnight into Saturday. A more typical summer-like pattern is expected from Sunday into next week with near normal temperatures and chances of afternoon thunderstorms. && .NEAR TERM /THROUGH TONIGHT/... Updated at 545 PM today... We have had several Severe Thunderstorm Warnings this afternoon into the early evening. These storms have been producing marginal severe winds (highest reports in the 45 mph range). These winds combined with the saturated ground have topped more trees than would normally have fallen in a less saturated period. Most of the instability is now along and south/east of the numerous outflow boundaries, mainly along and ahead of the initial line of storms now extending from Laurinburg to Fort Bragg to Smithfield and Wilson. The storms over Raleigh are elevated and in the rain cooled air and producing heavy rain and winds to 30 mph. Another line along a wind shift boundary over the NW Foothills may organized for a few hours as it moves into portions of the Triad. These should remain below severe limits (gusts to 40-45) and in a area that had less rain yesterday. Previous discussion as of 208 PM Friday... Early afternoon water vapor and vis satellite imagery reveal an approaching longwave trough along the Appalachian Mtns, with a developing cu field across the central Piedmont. Showers and thunderstorms have re-developed within the lee trough across western NC and VA, and have expanded in coverage as they've descended from the higher terrain into an environment supportive of deep convection. Latest SPC/RAP mesoanalysis suggests around 1500 J/KG of ML instability across the region with upwards of 2000 J/KG across the Sandhills. Surface dewpoints ahead of the approaching trough remain in the mid 70s in the wake of TS Elsa and while PW's are lower than they were yesterday, they are still above normal for early July around 1.7 inches. Last few runs of the HRRR as well as the 12Z HREF have captured current convective trends quite well, indicating a broken line of convection moving through the area between now and 00-02Z with intensification taking place as the storms move just east of the Triad into the axis of peak instability. While the overall severe threat is low (owed primarily to weak deep shear only around 15- 20kts), the strongest storms will be capable of gusty winds that could approach severe limits. As the convection continues moving east into the late afternoon, instability will eventually wane with the loss of daytime heating and the line should begin dissipating as it makes its way through the Coastal Plain. Brief periods of heavy rain will also accompany the line but should not lead to significant flooding issues. Following the convective line, the longwave trough will drag a boundary (or a very weak front, if you can even call it that) through the area this evening. Some hi-res guidance is indicating some secondary development along this boundary but the atmosphere should be sufficiently overturned by that point to keep anything from lasting too long. Thus I will keep the forecast dry this evening. Temperatures and dewpoints tonight behind the boundary will be very similar to what was seen this morning. Lows bottoming out in the lower 70s with dewpoints thereabouts as well. Patchy fog is possible tonight especially in locations that see rainfall this afternoon but not an idealized setup for widespread dense fog. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... As of 100 PM Friday... Saturday will start off dry with large scale subsidence across the Piedmont. Meanwhile, an upper low will move from the upper Midwest into IA/MO Saturday afternoon, pushing a weak boundary through through the OH valley and into western VA/NC in the process. Forecast profiles do not look overly supportive of precipitation tomorrow given dry air and subsidence aloft but a few isolated showers could develop east of the mountains within the lee trough during the afternoon hours. Very low PoPs look more than sufficient for tomorrow afternoon with dry weather forecast for the evening/overnight hours. Temps will be within a degree or two of normal with highs around 90, lows in the lower 70s. && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 345 PM Friday... The extended period will generally feature a typical summertime pattern for central NC, with diurnal showers and storms each afternoon and evening, quickly dissipating after sunset, and no real frontal passages to speak of. The best chance of showers and storms comes on Sunday, thanks to deep moist southerly return flow off the Atlantic around both an upper low centered over IA/MO and a western Atlantic ridge. The 12z GFS has precipitable water values near or in excess of 2 inches over much of the area. Thus have chance POPs in the east increasing to likely in the west where the best moisture and instability will be. 0-6 km flow still looks too weak for any organized severe storm threat. As the center of the Bermuda high drifts farther west closer to our region, subsidence and weaker moisture advection will then result in decreasing shower and storm chances through midweek. Chance POPs on Monday give way to the lowest POPs of the period on Tuesday and Wednesday (slight to low chance), again highest in the western Piedmont which will be farthest from the center of the ridge. The GFS and its ensembles are farther west with the Atlantic ridge and thus especially dry compared to the ECMWF. By Thursday and Friday, as the next upper trough and associated cold front move through the Upper Midwest, they will act to weaken the ridge and push it SE, with a strengthening lee surface trough over the Piedmont. Thus shower and storm chances should begin to increase again, but POPs stay around 30-40% as there will continue to be a lack of any forcing mechanisms. High temperatures will be close to normal through the period (upper- 80s to lower-90s), with Tuesday and Wednesday likely being the warmest days due to less clouds/precip. Enough clouds and moisture will be around to keep lows near to slightly above normal, in the upper-60s to lower-70s. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 100 PM Friday... VFR conditions across the area for the most part, but a broken line of convection will cross the area later this afternoon with a brief period of MVFR (or lower) conditions possible within the convective band. Any storms that move through will dissipate after sunset with a return to VFR conditions for the rest of the night. There is a possibility of some patchy MVFR fog overnight but I don't have enough confidence to include it in any given TAF. Any fog that develops will mix out quickly after sunrise. Outlook: Looking ahead, Saturday will see a weak boundary lifting north through the area but with large scale subsidence aloft, it looks to be a mostly dry day at the TAF sites. Sunday onward will see a typical summerlike pattern with VFR conditions and periods of sub-VFR diurnally driven convection. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett/Leins NEAR TERM...Badgett/Leins SHORT TERM...Leins LONG TERM...Danco AVIATION...Leins
Hazardous weather outlook, Jul 9, 9:46 AM EDT, 8 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 946 AM EDT Fri Jul 9 2021 NCZ007>011-021>028-038>043-073>078-083>086-088-089-101400- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 946 AM EDT Fri Jul 9 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Scattered showers and thunderstorms are expected across central NC this afternoon. Some storms may be strong, with a few possibly approaching severe limits. Gusty winds will be the primary threat. Storms will dissipate quickly after sunset. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 9, 5:25 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
525 PM EDT FRI JUL 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM TSTM WND DMG 4 WNW BYNUM 35.79N 79.21W
07/09/2021 CHATHAM NC 911 CALL CENTER
ONE TREE DOWN ON ROADWAY NEAR THE
INTERSECTION OF OLD GRAHAM RD AND CHAPEL
RIDGE DR. TIME ESTIMATED BY RADAR.
&&Local storm report, Jul 9, 5:27 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
527 PM EDT FRI JUL 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 6 W PITTSBORO 35.73N 79.28W
07/09/2021 CHATHAM NC 911 CALL CENTER
ONE TREE DOWN ON ROADWAY NEAR THE
INTERSECTION OF US HIGHWAY 64 AND ALEX
COCKMAN RD. TIME ESTIMATED BY RADAR.
&&Special weather statement, Jul 9, 5:38 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Raleigh NC
538 PM EDT Fri Jul 9 2021
NCZ085-086-092245-
Scotland NC-Hoke NC-
538 PM EDT Fri Jul 9 2021
...A STRONG THUNDERSTORM WILL AFFECT EASTERN SCOTLAND AND SOUTHERN
HOKE COUNTIES UNTIL 645 PM EDT...
At 538 PM EDT, Doppler radar was tracking a strong thunderstorm near
Laurinburg, moving southeast at 25 mph.
Wind gusts up to 45 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Laurinburg, Raeford, Maxton, Antioch, Wagram, East Laurinburg, Silver
City and Bowmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3474 7947 3487 7961 3490 7957 3505 7926
3492 7908 3483 7919 3484 7935 3482 7936
3477 7933 3471 7939
TIME...MOT...LOC 2138Z 295DEG 22KT 3485 7942
CALocal storm report, Jul 9, 5:40 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
540 PM EDT FRI JUL 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM TSTM WND DMG 4 S TEER 35.90N 79.24W
07/09/2021 ORANGE NC 911 CALL CENTER
ONE TREE DOWN NEAR THE INTERSECTION OF
CRAWFORD DAIRY RD AND OLD GREENSBORO RD IN
CHAPEL HILL. TIME ESTIMATED BY RADAR.
&&Local storm report, Jul 9, 5:43 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
543 PM EDT FRI JUL 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 1 S CARRBORO 35.90N 79.08W
07/09/2021 ORANGE NC 911 CALL CENTER
ONE TREE DOWN NEAR THE INTERSECTION OF
LORILANE DR AND WESTBROOK DR IN CARRBORO.
TIME ESTIMATED BY RADAR.
&&Special weather statement, Jul 9, 5:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
555 PM EDT Fri Jul 9 2021
NCZ021-022-092300-
Guilford NC-Forsyth NC-
555 PM EDT Fri Jul 9 2021
...A STRONG THUNDERSTORM WILL AFFECT FORSYTH AND WESTERN GUILFORD
COUNTIES UNTIL 700 PM EDT...
At 554 PM EDT, Doppler radar was tracking a strong thunderstorm over
Germanton, or 8 miles west of Walnut Cove, moving east at 20 mph.
Wind gusts up to 40 mph will be possible with this storm.
Deadly cloud to ground lightning will also be possible with this
storm.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Kernersville, Clemmons,
Lewisville, Summerfield, Stokesdale, Walkertown and Jamestown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3611 8051 3612 8046 3614 8044 3621 8045
3622 8043 3624 8045 3626 8045 3625 7971
3597 7984 3598 8004 3601 8005 3603 8017
3603 8021 3600 8022 3599 8028 3603 8044
3606 8046 3604 8049 3606 8051
TIME...MOT...LOC 2154Z 287DEG 18KT 3626 8028
CAThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 10:07 PM EDT | River Flood Warning | RAH | Johnston | 24 hr |
| Jul 8, 10:13 PM EDT | River Flood Warning | RAH | Johnston | 51 hr |
| Jul 9, 1:45 PM EDT | Special Weather Statement | RAH | Forsyth | 45 min |
| Jul 9, 1:51 PM EDT | Special Weather Statement | RAH | Granville, Person | 54 min |
| Jul 9, 2:29 PM EDT | Special Weather Statement | RAH | Forsyth | 61 min |
| Jul 9, 2:30 PM EDT | Special Weather Statement | RAH | Alamance, Durham, Orange | 60 min |
| Jul 9, 3:04 PM EDT | Special Weather Statement | RAH | Franklin, Granville, Vance, Warren | 56 min |
| Jul 9, 3:08 PM EDT | Special Weather Statement | RAH | Montgomery | 67 min |
| Jul 9, 3:14 PM EDT | Special Weather Statement | RAH | Anson, Stanly | 61 min |
| Jul 9, 3:43 PM EDT | Special Weather Statement | RAH | Wake | 62 min |
| Jul 9, 4:14 PM EDT | Special Weather Statement | RAH | Edgecombe, Franklin, Halifax, Nash, Wilson | 61 min |
| Jul 9, 4:15 PM EDT | Special Weather Statement | RAH | Edgecombe, Franklin, Halifax, Nash, Wilson | 60 min |
| Jul 9, 4:25 PM EDT | Special Weather Statement | RAH | Chatham, Lee | 65 min |
| Jul 9, 4:29 PM EDT | Areal Flood Advisory | RAH | Franklin, Wake | 61 min |
| Jul 9, 4:30 PM EDT | Special Weather Statement | RAH | Anson, Montgomery, Richmond, Scotland | 60 min |
| Jul 9, 4:45 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Orange, Wake | 45 min |
| Jul 9, 5:18 PM EDT | Special Weather Statement | RAH | Wilson | 57 min |
| Jul 9, 5:24 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Harnett, Johnston, Wake | 51 min |
| Jul 9, 5:38 PM EDT | Special Weather Statement | RAH | Hoke, Scotland | 67 min |
| Jul 9, 5:50 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Sampson, Wayne | 55 min |
| Jul 9, 6:11 PM EDT | Special Weather Statement | RAH | Cumberland, Sampson | 64 min |
| Jul 9, 6:19 PM EDT | Special Weather Statement | RAH | Wayne | 56 min |
| Jul 9, 6:36 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Sampson, Wayne | 39 min |
| Jul 9, 6:58 PM EDT | Special Weather Statement | RAH | Davidson | 62 min |
| Jul 9, 7:07 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 38 min |
| Jul 9, 7:11 PM EDT | Severe Thunderstorm Warning | RAH | Sampson, Wayne | 49 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.